Advertisement

Southwestern Public Health issue alert of highly toxic ‘blue fentanyl’

A naloxone kit and pamphlet as shown in a tweet from Southwestern Public Health. @SW_PublicHealth/Twitter

Reports about a new batch of toxic fentanyl have prompted Southwestern Public Health — which covers Elgin, Oxford, and St. Thomas — to issue an alert.

READ MORE: Toronto Public Health warns of concerning symptoms caused by drugs sold as fentanyl or heroin

Public health nurse Lisa Gillespie says multiple clients have raised concerns about what they call “blue fentanyl,” which looks chunky and blue like billiards chalk.

“They’ve just said that it’s like nothing they’ve ever experienced before so anytime there’s anything new we want people to be aware of it so they can take precautions,” she said.

“The nausea, vomiting, and diarrhea for several days after, that’s something we haven’t really heard from other fentanyl.”

Clients have also said the drug causes users to immediately lose consciousness.

Story continues below advertisement

While the alert refers specifically to Oxford County, Gillespie notes that doesn’t mean it’s not in other areas.

“It could very easily crop up in London. I know there’s been alerts in other jurisdictions like Guelph. It moves across the province so it’s very possible that maybe you already are seeing it in London.”

READ MORE: Suspected purple heroin prompts health and safety warning from Oneida Nation Police

In case of an overdose, Gillespie says to call 911, administer naloxone if the overdose is believed to be from opioid-use, and wait with the person until a paramedic arrives.

The health agency is also reminding people not to use it alone, to avoid mixing it with other substances, to start with small amounts, and to carry a naloxone kit.

Sponsored content